Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Should I stop taking my medication?
I have just been prescribed Citalopram by a doctor. I have experienced depression in the past (I am 43) but never spoken to a doctor about it, so have never taken any type of antidepressant before. I began a new job in animal welfare 5 months ago and I attribute my mental state to my stressful job. My question is, I have taken 2 pills, one yesterday morning, and one this morning. i am feeling better than I have in weeks due to a great day at work, and some wonderful conversations with very supportive family and friends over the course of the last 2 days. I am wondering if I should quit the pills. Perhaps all I needed was to break down infront of the doctor which I did and simply talk. My sister says no that I should follow the doctors instructions, but I have a deep feeling that I should ditch them now (or at least take just a half tomorrow and perhaps the next day) In other words, I want to stop right now - what are the medical consequences if any?
Good afternoon and thank you for the opportunity to help in answering your question. Thank you very much for the detailed level of information you've provided as it was certainly helpful in providing you with a sound answer.
Based on the information you've kindly provided my suggestion would be two fold. The first would be to stay on the medication as 1 or 2 good days secondary to talking with family members and a good day at work is not necessarily enough to justify not taking the medication. I appreciate that fact that your job is stressful and it's likely to take time for you to adjust to the new job, etc. In addition to the above mentioned I think it would be important for you to stay on the medicine for now given that you mentioned having had a history of depression. The medication can also put you into a good place where you can then work through your problems better and ultimately get off of the medication within 6 months or so.
Now, the second suggestion would be for you to consider seeing a therapist who is experienced in Cognitive Behavioral Therapy as this approach explores further your thoughts and the impact those thoughts have on your emotional and behavioral state. Simply put, your environment is causing negative thoughts which in turn contribute to if not causes the depression.
Another suggestion would be for you to consider use of a workbook targeting depression and is based on the same approach as I just mentioned. It would include exercises that you can do on a regular basis in order to gain a better understanding of your thoughts and ways to work through them instead of having them impact you the way that they do.
So basically after you get a better handle on your thoughts and environmental impacts and are managing better based on this approach then your doctor can begin to taper you off of the medication slowly.
Here's a link to the workbook:
I hope that I have been helpful in answering your question and that you found my suggestions to be of benefit to you.
Please let me know if you have any further questions that I can help in answering for you. I want to be certain that I have answered your question completely and thoroughly.If you feel that I've answered your question to your satisfaction then I would greatly appreciate your clicking the ACCEPT button thereby giving me credit for the answer and suggestions I've provided to you. I hope this finds you well and look forward to your response.